Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

   

 

Algebraic numbers, free group automorphisms and substitutions on the plane


Authors: Pierre Arnoux, Maki Furukado, Edmund Harriss and Shunji Ito
Journal: Trans. Amer. Math. Soc. 363 (2011), 4651-4699
MSC (2010): Primary 37B50, 52C20
Published electronically: April 14, 2011
MathSciNet review: 2806687
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: There has been much recent work on the geometric representation of Pisot substitutions and the explicit construction of Markov partitions for Pisot toral automorphims. We give a construction that extends this to the general hyperbolic case.

For the sake of simplicity, we consider a simple example of an automorphism of the free group on 4 generators whose associated matrix has 4 distinct complex eigenvalues, two of them of modulus larger than 1 and the other 2 of modulus smaller than 1 (non-Pisot case). Using this generator, we build substitution polygonal tilings of the contracting plane and the expanding plane of the matrix. We prove that these substitution tilings can be lifted in a unique way to stepped surfaces approximating each of these planes. The vertices of each of these stepped surfaces can be projected to an ``atomic surface'', a compact set with fractal boundary contained in the other plane.

We prove that both tilings can be refined to exact self-similar tilings whose tiles have fractal boundaries and can be obtained by iteration or by a ``cut and project'' method by using the atomic surface as the window.

Using the self-similar tiling, one can build a numeration system associated to a complex $ \lambda$-expansion; the natural extension of the $ \lambda$-expansion associated with this number system is the linear map obtained by abelianization of the free group automorphism. This gives an explicit Markov partition of this hyperbolic toral automorphism.

The fractal domains can be used to define a pseudo-group of translations which gives transversal dynamics in the sense of Vershik (1994) or numeration systems in the sense of Kamae (2005).

The construction can be extended to a larger class of free group automorphisms, each of which can be used to build substitution rules and dynamical systems.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37B50, 52C20

Retrieve articles in all journals with MSC (2010): 37B50, 52C20


Additional Information

Pierre Arnoux
Affiliation: IML UPR-Cnrs 9016, Campus de Luminy case 907, 13288 Marseille Cedex 9, France
Email: arnoux@iml.univ-mrs.fr

Maki Furukado
Affiliation: Faculty of Business Administration, Yokohama University, 79-4, Tokiwadai, Hodogaya-ku, Yokohama, 240-8501, Japan
Email: furukado@ynu.ac.jp

Edmund Harriss
Affiliation: Department of Mathematics, University of Arkansas, Fayetteville, Arkansas 72701
Email: edmund.harriss@mathematicians.org.uk

Shunji Ito
Affiliation: Graduate School of Natural Science and Technology of Kanazawa University, Kakuma-machi, Kanazawa, 920-1192, Japan
Email: ito@t.kanazawa-u.ac.jp

DOI: http://dx.doi.org/10.1090/S0002-9947-2011-05188-3
PII: S 0002-9947(2011)05188-3
Received by editor(s): November 15, 2008
Received by editor(s) in revised form: August 8, 2009
Published electronically: April 14, 2011
Additional Notes: The third author was supported by JSPS Short Term visiting Fellowship: PE03516UJ and by EPSRC Postdoctoral fellowship: EP/C527267
Article copyright: © Copyright 2011 Pierre Arnoux, Maki Furukado, Edmund Harriss, Shunji Ito